Can acetaminophen cause asthma?
© 2013 Roy Benaroch, MD
Tylenol (acetaminophen) replaced aspirin as everyone’s favorite pain reliever-fever reducer in the 1980’s, when aspirin was linked to a rare fatal liver disorder called Reye’s Syndrome. Acetaminophen is very widely used now, even in newborns, and is considered safe as, well, something very safe. Except maybe it isn’t.
Some evidence is adding up that acetaminophen could be linked to the rising rates of asthma in the developed world. There’s a certain biologic plausibility to it—acetaminophen depletes the body of glutathione, which may prevent that molecule from stopping inflammation in the lungs. And several epidemiologic studies, and at least one randomized trial from 2002, have seemed to confirm the link. The positive evidence for the association was summed up in this New York Times article from 2011.
However, a more recent NYT article, this one from last week, refutes the claim. The article quotes the author of an as-yet-unpublished study who says that it’s not the medications like acetaminophen that increase asthma risk, but common upper respiratory infections—which are often treated with Tylenol. If this author is correct, the acetaminophen is going along for the ride, but isn’t itself causing the asthma.
That’s science for you. A whole lot of studies, and we’re still not sure.
What I am sure of is this: all medicines, if they’re biologically active at all, have side effects. There is just no way around that. If someone is trying to sell you a perfectly-safe “medicine”, it isn’t a medicine. It’s a placebo.
No medicine ought to be taken unless it’s needed, and when doctors and patients think about the risks and benefits of any medication, we ought to figure in at least a little fudge factor for possible risks we don’t even know about yet.